Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Using Rademacher permutations to reduce randomness

Authors: S. Artstein-Avidan and V. D. Milman
Original publication: Algebra i Analiz, tom 19 (2007), nomer 1.
Journal: St. Petersburg Math. J. 19 (2008), 15-31
MSC (2000): Primary 52A21
Published electronically: December 12, 2007
MathSciNet review: 2319508
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown how a special family of unitary operators, called the Rademacher permutations and related to the Clifford algebra, can be used to reduce the level of randomness in several results in asymptotic geometric analysis.

References [Enhancements On Off] (What's this?)

  • [AS] N. Alon and J. H. Spencer, The probabilistic method, Wiley-Intersci. Ser. in Discrete Math. Optim., Wiley-Intersci., New York, 2000. MR 1885388 (2003f:60003)
  • [Ar] S. Artstein-Avidan, A Bernstein-Chernoff deviation inequality, and geometric properties of random families of operators, Israel J. Math. 156 (2006), 187-204. MR 2282375
  • [ArM] S. Artstein-Avidan and V. Milman, Logarithmic reduction of the level of randomness in some probabilistic geometric constructions, J. Funct. Anal. 235 (2006), 297-329. MR 2216448 (2007a:46009)
  • [AFM1] S. Artstein-Avidan, O. Friedland, and V. Milman, Geometric applications of Chernoff-type estimates and a zigzag approximation for balls, Proc. Amer. Math. Soc. 134 (2006), 1735-1742. MR 2204286 (2006k:46014)
  • [AFM2] -, More geometric applications of Chernoff inequality, Geometric Aspects of Functional Analysis, Springer Lecture Notes in Math. (to appear).
  • [BC] A. Barron and G. Cheang, A better approximation for balls, J. Approx. Theory 104 (2000), no. 2, 183-203. MR 1761898 (2001d:41018)
  • [BN] A. Ben-Tal and A. Nemirovski, On polyhedral approximations of the second-order cone, Math. Oper. Res. 26 (2001), no. 2, 193-205. MR 1895823 (2003d:90119)
  • [BLM] J. Bourgain, J. Lindenstrauss, and V. Milman, Minkowski sums and symmetrizations, Geometric Aspects of Functional Analysis (1986/87), Lecture Notes in Math., vol. 1317, Springer, Berlin, 1988, pp. 44-66. MR 0950975 (89g:46025)
  • [GiM] A. Giannopoulos and V. Milman, Euclidean structure in finite dimensional normed spaces, Handbook of the Geometry of Banach Spaces, Vol. I, North-Holland, Amsterdam, 2001, pp. 707-779. MR 1863705 (2003b:46008)
  • [GrM] M. Gromov and V. Milman, A topological application of the isoperimetric inequality, Amer. J. Math. 105 (1983), no. 4, 843-854. MR 0708367 (84k:28012)
  • [M] V. Milman, The concentration phenomenon and linear structure of finite-dimensional normed spaces, Proceedings of the International Congress of Mathematicians, Vols. 1, 2 (Berkeley, CA, 1986), Amer. Math. Soc., Providence, RI, 1987, pp. 961-975. MR 0934298 (89h:46029)
  • [MP] V. Milman and A. Pajor, Regularization of star bodies by random hyperplane cut off, Studia Math. 159 (2003), no. 2, 247-261. MR 2052221 (2005e:52009)
  • [MS1] V. Milman and G. Schechtman, Asymptotic theory of finite-dimensional normed spaces (with an appendix by M. Gromov), Lecture Notes in Math., vol. 1200, Springer-Verlag, Berlin, 1986. MR 0856576 (87m:46038)
  • [MS2] -, Global versus local asymptotic theories of finite-dimensional normed spaces, Duke Math. J. 90 (1997), no. 1, 73-93. MR 1478544 (98m:46005)
  • [Pi] G. Pisier, The volume of convex bodies and Banach space geometry, Cambridge Tracts in Math., vol. 94, Cambridge Univ. Press, Cambridge, 1989. MR 1036275 (91d:52005)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 52A21

Retrieve articles in all journals with MSC (2000): 52A21

Additional Information

S. Artstein-Avidan
Affiliation: School of Mathematical Science, Tel Aviv University, Ramat Aviv, 69978, Tel Aviv, Israel

V. D. Milman
Affiliation: School of Mathematical Science, Tel Aviv University, Ramat Aviv, 69978, Tel Aviv, Israel

Keywords: Asymptotic geometric analysis, Dvoretzky theorem, concentration, convex body, zigzag body
Received by editor(s): August 1, 2006
Published electronically: December 12, 2007
Dedicated: Dedicated to Professor V. A. Zalgaller on the occasion of his 85th birthday
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society